Iowa, 2024

Tornadoes and Flash Flood in Iowa, May 19 to 21, 2024

May 19 to 21, 2024 · NWS OAX · 23 events in 6 counties and zones

Troughing over the western CONUS brought southwesterly flow aloft over the central and northern Plains for the duration of this event. In the couple of days leading up to May 21st, the upper-level flow pattern amplified as a trough deepened over the northern Rockies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
$10,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Troughing over the western CONUS brought southwesterly flow aloft over the central and northern Plains for the duration of this event. In the couple of days leading up to May 21st, the upper-level flow pattern amplified as a trough deepened over the northern Rockies. This trough then ejected out into the central Plains on the 21st. At the surface, a stationary front developed and stretched across central Nebraska and southern Iowa by the evening of the 19th. Elevated convection that morning north of the developing surface boundary resulted in isolated instances of severe hail and wind across southeast Nebraska. Additional scattered strong to severe thunderstorms developed along this frontal boundary as it slowly lifted north, with a 64 miles per hour wind gust measured in Lancaster County and golf ball sized hail falling in Clarinda Iowa.|A weak low-pressure system developed the morning of the 20th in response to a shortwave rounding the base of the main trough out west, resulting in a cold front that pushed southeast across South Dakota and central Nebraska that afternoon. This front, however, stalled out across eastern Nebraska and western Iowa that evening, remaining draped across the region that night and into the morning of the 21st. Numerous rounds of strong and severe thunderstorms that night brought widespread severe weather and flash flooding, primarily across east-central Nebraska and southwest Iowa, though some elevated supercells in northeast Nebraska brought small hail to the area. After 10 UTC, an intense line of severe thunderstorms moved across eastern Nebraska and western Iowa bringing wind gusts ranging from 60 to 95 miles per hour, in addition to several spin-up tornadoes. |As the primary upper level disturbance ejected out over the Great Plains, intense surface cyclogenesis was noted over eastern Nebraska. This resulted in the frontal boundary that had been draped across eastern Nebraska and western Iowa that night prior to be forced northward. By 18 UTC, a strong cold front pushed through southeast Nebraska and into Iowa that afternoon. Scattered supercell thunderstorms developed along this cold front and moved across southeast Nebraska and western Iowa. These supercells became tornadic after crossing the Missouri River into Iowa, with several long-track significant tornadoes being confirmed across the state. In the OAX CWA, the strongest tornado damage confirmed was that consistent of an EF-2 in Montgomery County. This tornado continued into the DMX CWA where it caused EF-3 damage. Another tornado developed in Page County shortly before 3 PM that afternoon. This tornado went on to produce EF-4 damage in the DMX CWA. All in all, over this three-day event, 10 tornadoes were confirmed across the OAX CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 19, 5:37 PM CST, 1 hour 3 minutes earlier. Its key messages:

  • A line of severe thunderstorms may impact portions of southeast Nebraska this evening or early tonight. Straight line winds appear to be the greatest risk at this time.
  • Several additional rounds of strong to severe thunderstorms will be possible Monday evening into Tuesday afternoon. All modes of severe weather will be possible including flash flooding.
  • Additional rounds of thunderstorms will be possible beginning Thursday night. Timing and potential for severe weather is unclear at this time.
Area forecast discussion, May 19, 5:37 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
637 PM CDT Sun May 19 2024

.KEY MESSAGES...

- A line of severe thunderstorms may impact portions of
  southeast Nebraska this evening or early tonight. Straight
  line winds appear to be the greatest risk at this time.

- Several additional rounds of strong to severe thunderstorms
  will be possible Monday evening into Tuesday afternoon. All
  modes of severe weather will be possible including flash
  flooding.

- Additional rounds of thunderstorms will be possible beginning
  Thursday night. Timing and potential for severe weather is
  unclear at this time.

&&

.DISCUSSION...
Issued at 1258 PM CDT Sun May 19 2024

     Today and Tonight...

Widespread cloud cover and light rain will continue to shrink
and move east through the rest of the afternoon. There is
already clearing for much of the area west of US-77. To the
south in Kansas, less cloud cover has helped to destabilize the
atmosphere, yielding MLCAPE up to 3000 J/kg across portions of
southwest Kansas. Between our area and the more unstable airmass
to the south, a residual outflow boundary extends across north-
central Kansas before turning north into western Nebraska. The
general consensus amongst short term guidance is to lift this
boundary north into southern Nebraska by 5 PM this evening, and
to continue lifting it north through the early overnight hours.
The severe risk today will almost exclusively be south of this
boundary. An area of thunderstorms that has persisted in south-
central Nebraska is expected to track through east-central
Nebraska this evening. These storms will pose a low end wind and
hail threat. Being north of the aforementioned boundary, the
tornado threat with these storms will be near zero. There is
potential for the main complex of storms in Kansas to build
north into southeast Nebraska later this evening. The threat in
this area is more uncertain, as CAMs are still in disagreement
with how to develop these storms as they move east. Nonetheless,
if the north side of this complex can build north into southeast
Nebraska, it will pose a risk for all modes of severe weather.
The highest threat should these storms build north would likely
remain south of Highway 2, though stronger storms will be
possible as far north as I-80. All storms should dissipate
and/or move east of the region by midnight.

     Tomorrow through Tuesday Night...

With the approach of the primary upper-level disturbance from
out west, surface cyclogenesis is expected in northwest
Oklahoma/southwest Kansas tomorrow afternoon. Arcing northeast
out of the developing surface low will be a warm front. This
should extend somewhere across eastern Nebraska and western
Iowa by tomorrow afternoon. Moisture return at the surface is
more confident for tomorrow afternoon across eastern Nebraska
and southwest Iowa, with dewpoints well into the 60s. A capping
inversion is expected to be in place across the warm sector,
though SREF and GFS signal the cap might weaken substantially by
7 PM tomorrow evening. General consensus amongst short term
guidance is to develop a few isolated strong to severe
thunderstorms by the early overnight hours tomorrow night, with
coverage and intensity increasing as the main upper-level
disturbance ejects out into the central Plains. With the
development of a low-level jet expected, bulk shear increasing
to somewhere between 40 and 50 knots, and CAPE ranging from 1500
to 2500 J/kg, all modes of severe weather will be possible.
Though it is unclear whether the severe potential lasts through
the entire night tomorrow night, showers and thunderstorms are
expected to be ongoing into Tuesday morning.

By Tuesday morning, the surface low is expected to be somewhere
in the vicinity of south-central Nebraska, tracking quickly to
the northeast over the course of the day. A cold front will
extend to the southwest from the low-pressure. The airmass ahead
of this front is expected to destabilize quickly, with surface
based CAPE likely exceeding 2000 J/kg by noon. HREF suggests the
0-1km SRH will range somewhere between 100 and 200 m2/s2 Tuesday
morning. With a jet streak rotating up the downwind side of the
trough, bulk shear values will be on the order of 50 to 60+
knots. This setup favors early convection to develop along the
cold front by late morning, with strengthening into the
afternoon hours. Once storms become severe, all modes of severe
weather will be possible. This front should be fairly
progressive, with most model solutions having the front east of
our area into central Iowa and Missouri by 5 PM.

     Wednesday through Saturday Night...

A high pressure system is expected to build into the central
Plains on Wednesday, bringing a beautiful day across the region
with highs in the low 70s, dewpoints in the 40s and mostly
clear skies.

Beginning Thursday night, a series of shortwaves coinciding with
moisture return from the south will bring several chances for
showers and thunderstorms. Timing and strength of these
disturbances and the amount of moisture return at the surface is
too uncertain at this time to discuss exact timing and potential
for any stronger convection.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 637 PM CDT Sun May 19 2024

Showers and storms continue to work through southeast Nebraska
and southwest Iowa and will bring brief IFR to MVFR conditions
along with strong winds and hail. Storms look to stay south of
OMA, but could still bring some 30-40 kt winds for an hour or
two early in the period. Beyond that, VFR conditions are favored
with southerly winds becoming more westerly during the day
Monday, and even northwesterly at OFK. Speeds should generally
remain under 10 kts. There are also some suggestions we see some
spotty 2000-3000 ft clouds Monday morning, but model consensus
suggests they should remain FEW or SCT. Additional rounds of
storms are expected by late Monday afternoon into the evening,
but favored timing is after 00Z

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Darrah
AVIATION...CA
Hazardous weather outlook, May 19, 2:46 PM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
346 PM CDT Sun May 19 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
346 PM CDT Sun May 19 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

This evening, isolated strong to severe thunderstorms may develop
across southeast Nebraska with a threat for large hail and
damaging winds, particularly after 5 PM. For severe storms that
persist after dark, there will be a threat for spin-up tornadoes.
The threat will be focused south of I-80 in southeast Nebraska
with straight line winds the most likely hazard.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

Several rounds of strong to severe thunderstorms will be possible
through Tuesday afternoon. The greatest threat at this time
appears to be large hail, some of which could be greater than 2
inches in diameter. Severe wind gusts, tornadoes and flash
flooding will all be possible as well. We'll have additional
chances for thunderstorms beginning Thursday afternoon and heading
into next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through Saturday.

In the hours before

Local storm report, May 19, 4:42 PM CST, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
542 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     Tstm Wnd Gst     Martell                 40.64N 96.75W
05/19/2024  M64 MPH          Lancaster          NE   Public

&&

CA

The radar

The Omaha radar (KOAX), 130 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

8 hail, 7 tornado, 5 funnel cloud, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Page

When
May 19, 6:40 PM CST to 7:10 PM CST
Where
Page County, 1.63 mi WSW of Clarinda Muni Arpt to 0.98 mi W of Hepburn
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.711, -95.049

A swath of golfball size hail fell across portions of east-central and northeastern Page County. The office first received a photo relayed via emergency management of golfball sized hail in Clarinda. It was also reported that the golfball sized hail lasted around 5 minutes resulting in damage to cars. The hailstorm continued to the north-northeast where there was another public report of golfball sized hail in Hepburn.

Thunderstorm Wind, Page

When
May 19, 7:05 PM CST
Where
Page County, 5 mi E of Hepburn
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.850, -94.904

The office received a public report of damage to trees 5 miles east of Hepburn, Iowa.

Thunderstorm Wind, Page

When
May 19, 9:13 PM CST
Where
Page County, Clarinda
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.730, -95.030

The office received a delayed report from the public of tree damage in Clarinda. A maple tree 18 inches in diameter was snapped.

Tornado, Shelby

When
May 20, 7:18 PM CST to 7:20 PM CST
Where
Shelby County, 2.53 mi SSW of Tennant to 2.11 mi SSW of Tennant
Rating
EFU
Path length
0.42 mi
Path width
20 yd
Reported by
Public
Coordinates
41.567, -95.471

At 818 PM CDT, a landspout developed half a mile north of 500th Street in southwestern Shelby County. This landspout tracked north-northeast for approximately two minutes over open farmland. The tornado dissipated just under half a mile northeast of the end of 550th Street. No damage indicators were hit, and there was no discernable damage after the fact, hence this was assigned an EF-U rating.

Hail, Shelby

When
May 20, 8:41 PM CST
Where
Shelby County, 1 mi NNE of Harlan
Measured
1 in hail
Reported by
Public
Coordinates
41.663, -95.323

The office received a report from the public of quarter sized hail on the northeast side of Harlan, Iowa.

Hail, Shelby

When
May 20, 8:49 PM CST
Where
Shelby County, 3 mi N of Harlan
Measured
2 in hail
Reported by
911 Call Center
Coordinates
41.693, -95.330

The office received a report from the 911 Call Center of 2 inch hail that had fallen 3 miles north of Harlan, Iowa.

Funnel Cloud, Shelby

When
May 20, 11:52 PM CST
Where
Shelby County, 3 mi SW of Harlan
Reported by
Public
Coordinates
41.619, -95.371

The office received a public report of a funnel clouds 3 miles southwest of Harlan, near 900th Street and Juniper Road.

Hail, Pottawattamie

When
May 21, 5:06 AM CST
Where
Pottawattamie County, 3 mi N of Council Bluffs
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
41.313, -95.870

Amateur Radio reported golf ball sized hail falling in Council Bluffs.

Flash Flood, Pottawattamie

When
May 21, 5:30 AM CST to 7:00 AM CST
Where
Pottawattamie County, 0.29 mi NNE of Minden to 0.63 mi ENE of Minden
Cause
Heavy Rain
Property damage
$75,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
41.474, -95.549

The Pottawattamie Emergency Manager reported street flooding throughout the town of Minden. Sewer systems in the city were completely inundated with water flowing over roads at 340th Street between southeast Minden and the Keg Creek Bridge.

Tornado, Montgomery

When
May 21, 6:10 AM CST to 6:11 AM CST
Where
Montgomery County, 1.54 mi N of Coburg to 1.3 mi NNE of Coburg
Rating
EF0
Path length
0.69 mi
Path width
40 yd
Reported by
Emergency Manager
Coordinates
40.942, -95.285

Emergency management drone imagery showed evidence of a short-lived tornado track through fields in this area, damaging trees along a fenceline and near a home. Peak estimated winds in this tornado were 75 miles per hour, with a maximum width measured at 40 yards. The average width of this tornado was estimated to be 40 yards as well.

Tornado, Page

When
May 21, 6:32 AM CST to 6:36 AM CST
Where
Page County, 2.59 mi SW of Bethesda to 1.3 mi ESE of Bethesda
Rating
EF1
Path length
3.27 mi
Path width
80 yd
Reported by
NWS Storm Survey
Coordinates
40.799, -95.128

A short-lived tornado developed near 1760th Street west of N avenue and moved east northeast. It damage trees and outbuildings, including substantial damage to one large barn. Peak winds in this tornado were estimated to be at 100 miles per hour. The max path width of this tornado was measured at 80 yards, with an average width estimated at 70 yards.

Hail, Monona

When
May 21, 12:25 PM CST
Where
Monona County, Blencoe
Measured
1 in hail
Reported by
Public
Coordinates
41.930, -96.080

The public reported quarter sized hail on the west side of Blencoe via mPING.

Hail, Fremont

When
May 21, 1:12 PM CST
Where
Fremont County, Imogene
Measured
1 in hail
Reported by
Public
Coordinates
40.880, -95.430

Quarter sized hail was reported in Imogene via mPING.

Hail, Fremont

When
May 21, 1:16 PM CST
Where
Fremont County, 11.57 mi NNE of Imogene
Measured
1 in hail
Reported by
Public
Coordinates
41.041, -95.367

Quarter sized hail was reported in Imogene via mPING.

Funnel Cloud, Fremont

When
May 21, 1:16 PM CST
Where
Fremont County, 3 mi SSE of Imogene
Reported by
Broadcast Media
Coordinates
40.840, -95.408

A funnel cloud was reported by broadcast media extending halfway to the ground. This was just south of the town of Imogene.

Funnel Cloud, Page

When
May 21, 1:25 PM CST
Where
Page County, 4.47 mi NNW of Essex Arpt
Reported by
Trained Spotter
Coordinates
40.886, -95.364

A trained spotter reported a funnel cloud and rotation in the far northwest corner of Page County.

Hail, Montgomery

When
May 21, 1:32 PM CST
Where
Montgomery County, 4 mi W of Red Oak
Measured
1.25 in hail
Reported by
Public
Coordinates
41.020, -95.307

Half-dollar sized hail was reported via mPING.

Funnel Cloud, Montgomery

When
May 21, 1:33 PM CST
Where
Montgomery County, 0.85 mi NE of Hawthorne
Reported by
Emergency Manager
Coordinates
41.007, -95.337

The Montgomery County Emergency Manager reported a funnel cloud developing to the southwest of Red Oak.

Tornado, Montgomery

When
May 21, 1:35 PM CST to 1:40 PM CST
Where
Montgomery County, 2.79 mi SSW of Red Oak Muni Arpt to 0.66 mi SSW of Red Oak
Rating
EF1
Path length
2.91 mi
Path width
70 yd
Reported by
NWS Storm Survey
Coordinates
40.986, -95.279

A tornado developed near Evergreen Avenue and tracked over open fields toward the northeast. Emergency management drone imagery shows the exact track of the tornado through the field, including where it turned toward the east for a bit. The tornado crossed the Nishnabotna River while turning slightly to the northeast again, causing substantial tree damage near the river. It then badly damaged a building at the city water facility, knocking out all doors and a wall. It continued to cause tree damage, but weakened quickly as it moved northeast, dissipating just prior to reaching Broadway Street in Red Oak. Peak estimated winds in this tornado were 107 miles per hour, with a max path width measured at 70 yards. The average path width was estimated to be 50 yards.

Tornado, Page

When
May 21, 1:43 PM CST to 1:50 PM CST
Where
Page County, 1.66 mi S of Nyman to 4.91 mi N of Bethesda
Rating
EF1
Path length
6.21 mi
Path width
750 yd
Continued into
Montgomery, Ia (OAX)
Reported by
NWS Storm Survey
Coordinates
40.856, -95.201

A tornado developed a third of a mile west-southwest of the 130th Street and J Avenue intersection. At the time of tornadogenesis, sheet metal from a farm on the north side of 130th Street was strewn into a nearby field. The tornado then tracked northeast across mainly open fields, breaking off tree branches and snapping tree trunks. There was one farm outbuilding on M Avenue that was completely destroyed by the tornado. This tornado continued into Montgomery and Adams Counties, where it caused EF-2 and EF-3 damage respectively. The peak estimated winds for the Page County segment of this track were 110 miles per hour.

Funnel Cloud, Page

When
May 21, 1:48 PM CST
Where
Page County, 4 mi W of Hepburn
Reported by
Broadcast Media
Coordinates
40.850, -95.076

The office received a report from broadcast media of a large funnel cloud 4 miles west of Hepburn.

Tornado, Montgomery

When
May 21, 1:50 PM CST to 2:03 PM CST
Where
Montgomery County, 5.5 mi WSW of Villisca to 3.81 mi E of Tenville
Rating
EF2
Path length
11.67 mi
Path width
1,000 yd
Continued into
Adams, Ia (DMX)
Reported by
NWS Storm Survey
Coordinates
40.901, -95.098

This is a continuation of the Adams County EF-3 tornado as it came out of Page County. This tornado crossed into southern Montgomery County just east of the Montgomery-Page Street and O Avenue intersection. As the tornado continued to the northeast, it tracked through several homesteads snapping tree trunks and destroying multiple farm outbuildings. As the tornado crossed 250th Street, a radio tower was destroyed resulting in EF-2 damage. Further to the northwest at a homestead at the intersection of 240th Street and T Avenue, a home took a direct hit with the majority of its roof blown off in addition to the loss of several exterior walls on the second floor. Trees on the property were uprooted and farm outbuilding were completely destroyed and swept away. This is the strongest damage from this tornado in Montgomery County, rated EF-2 with estimated wind speeds of 130 mph. The tornado then crossed US Highway 71 three-quarters of a mile south of US Highway 34, causing damage to trees and destroying an attached garage to a residence. The walls of the garage were bolted to the foundation and had been completely swept away. The remaining house had significant roof damage, but all the walls remained. Afterwards, the tornado crossed US Highway 34 on the south side of the Hacklebarney Woods County Park. Here trees were snapped, small outbuildings were destroyed and a camping trailer was rolled on its side. The tornado then continued northeast, causing damage to outbuildings and snapping tree trunks as it crossed Vine Avenue. The tornado then crossed into Adams County (see Des Moines National Weather Service StormData) approximately two-thirds of a mile north of 210th Street.

Tornado, Page

When
May 21, 1:57 PM CST to 1:59 PM CST
Where
Page County, 3.4 mi NE of Hepburn to 5.07 mi NE of Hepburn
Rating
EF1
Path length
1.73 mi
Path width
85 yd
Reported by
NWS Storm Survey
Coordinates
40.887, -94.957

This tornado started at the intersection of 110th Street and Vine Avenue. As it developed and tracked northeast, it broke branches off of trees and tore the roof off a farm outbuilding on Willow Avenue. The tornado briefly crossed into Taylor County just south of the Montgomery-Page Street and Tailor-Paige Avenue intersection before tracking into Adams County where it would go on to produce EF-4 damage. The peak winds in the Page County segment of this track were estimated to be at 100 miles per hour. The max width in Page County was measured to be at 85 yards, with an average width estimated at 60 yards. There were no casualties in Page County, though there were 5 fatalities and 35 injuries in the Des Moines NWS CWA.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyThe tornado archive for Iowa, 2024Warnings in Iowa, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181058, 1181059, 1181060, 1181074, 1181061, 1181062, 1181063, 1181064, 1181065, 1181075, 1181076, 1181066, 1181067, 1181068, 1181069, 1181070, 1181071, 1181072, 1181077, 1188204, 1181073, 1188213, 1181078.